Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Hastings, NE

May 16, 2017Nuckolls County, Webster County, Nebraska; Jewell County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 3:38 PM CDT for Nuckolls County, Webster County, Nebraska; Jewell County, Smith County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 3:38 PM CDT (20:38 UTC)
Expired
May 16, 2017, 4:15 PM CDT
In force
37 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Jewell County, KS, Smith County, KS, Nuckolls County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 47 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS53 KGID 162038
SVRGID
KSC089-183-NEC129-181-162130-
/O.NEW.KGID.SV.W.0052.170516T2038Z-170516T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
338 PM CDT TUE MAY 16 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jewell County in north central Kansas...
  Eastern Smith County in north central Kansas...
  Eastern Webster County in south central Nebraska...
  West central Nuckolls County in south central Nebraska...

* Until 430 PM CDT

* At 338 PM CDT, a severe thunderstorm was located near Lebanon, or
  30 miles northwest of Beloit, moving north at 45 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Red Cloud, Guide Rock, Lebanon, Esbon and Cowles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3963 9848 3968 9870 4032 9853 4024 9819
TIME...MOT...LOC 2038Z 195DEG 38KT 3973 9857 

HAIL...1.75IN
WIND...60MPH
 
$$

Heinlein
3 follow-up statements
107 
WWUS53 KGID 162050
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
350 PM CDT TUE MAY 16 2017

KSC089-183-NEC129-181-162130-
/O.CON.KGID.SV.W.0052.000000T0000Z-170516T2130Z/
Jewell KS-Smith KS-Webster NE-Nuckolls NE-
350 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN JEWELL...NORTHEASTERN SMITH...EASTERN WEBSTER AND
WEST CENTRAL NUCKOLLS COUNTIES...

At 350 PM CDT, a severe thunderstorm was located over Esbon, or 31
miles northwest of Beloit, moving northeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Red Cloud, Guide Rock, Lebanon, Esbon and Cowles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 9844 3983 9866 3989 9864 4030 9846
      4024 9819
TIME...MOT...LOC 2050Z 205DEG 40KT 3985 9844 

HAIL...1.75IN
WIND...60MPH
 
$$

Heinlein
561 
WWUS53 KGID 162103
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
403 PM CDT TUE MAY 16 2017

KSC183-162111-
/O.CAN.KGID.SV.W.0052.000000T0000Z-170516T2130Z/
Smith KS-
403 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SMITH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3979 9841 3985 9851 3999 9850 4027 9833
      4027 9832 4024 9819
TIME...MOT...LOC 2101Z 200DEG 40KT 3998 9834 

$$

KSC089-NEC129-181-162130-
/O.CON.KGID.SV.W.0052.000000T0000Z-170516T2130Z/
Jewell KS-Webster NE-Nuckolls NE-
403 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN JEWELL...SOUTHEASTERN WEBSTER AND WEST CENTRAL
NUCKOLLS COUNTIES...

At 401 PM CDT, a severe thunderstorm was located near Guide Rock, or
37 miles north of Beloit, moving north at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Guide Rock and Esbon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 9841 3985 9851 3999 9850 4027 9833
      4027 9832 4024 9819
TIME...MOT...LOC 2101Z 200DEG 40KT 3998 9834 

HAIL...1.00IN
WIND...60MPH
 
$$

Heinlein
249 
WWUS53 KGID 162115
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
415 PM CDT TUE MAY 16 2017

KSC089-NEC129-181-162125-
/O.CAN.KGID.SV.W.0052.000000T0000Z-170516T2130Z/
Jewell KS-Webster NE-Nuckolls NE-
415 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEWELL...
SOUTHEASTERN WEBSTER AND WEST CENTRAL NUCKOLLS COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3979 9841 3985 9851 3999 9850 4027 9833
      4027 9832 4024 9819
TIME...MOT...LOC 2113Z 195DEG 38KT 4013 9829 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:39 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 16, 12:39 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1239 PM CDT Tue May 16 2017

.SHORT TERM...(Today and tonight)
Issued at 408 AM CDT Tue May 16 2017

Satellite imagery showing the upper level disturbance which
brought strong/severe thunderstorms to the CWA this evening
continuing to push off to the northeast, taking the precipitation
along. A few isolated showers/storms linger early this morning,
mainly east of a Ord to Beloit line, and over the next few hours
is expected to shift out of the CWA. In the wake of the
convection, the sfc pattern is messy, with more of an easterly
component across the majority of the CWA, vs the more southerly
winds elsewhere. Temps at 3 am range from the lower 60s for most,
to lower 70 in our far south.

Through the short term period today/tonight, focus turns to the
west, with satellite imagery showing the next feature of interest,
an upper level low, spinning over the desert SW. Models are in
good agreement showing this system swinging through the Four
Corners region today, and eventually onto the Plains later
tonight. At the surface, though winds are on the variable side
this morning, they are expected to turn back south-southwesterly
through the day. Low pressure becomes better organized over
eastern CO through the day ahead of the approaching upper level
system. Models continue to show a frontal boundary draped SW-NE
across the region, but partly because of models not having the
greatest handle on the current sfc pattern, confidence in the
exact placement of sfc features isn't the highest, but should
become more clear as the day passes.

Expecting another day with above normal temperatures, with
forecast highs in the mid 80s. Also expecting much of the
daytime hours to be dry. Larger scale lift will be on the increase
with the approaching system, but not until later in the day, and
models continue to show things being capped for much of the area.
There continue to be some model differences with timing of
activity, with some closer to 21Z, others closer to 00Z. There are
also differences with what area of the CWA is impacted, most of
the support (including previous runs of models) had been across
roughly the southeastern half of the CWA, but a few try to bring
more impact to the northwestern portions. AT this point, kept the
higher PoPs across that southeastern half. Once thunderstorms
develop/shift northeast into the area later today, the potential
from strong/severe weather is still a big concern. Models showing
the potential for some hefty MLCAPE values to develop this
afternoon, and models have shown for days there being sufficient
deeper layer shear. All but the northwestern 1/3rd of the CWA is
included in the SPC Day 1 Enhanced Risk (the NW is in the Slight
Risk). The primary hazards look to be large hail/damaging winds,
but localized heavy rain/flooding and an isolated tornado cannot
be ruled out.

Activity will continue on through the evening and overnight hours,
aided by an increasing southerly LLJ. Similar to tonight, the
brunt of the activity looks to shift north-northeast with time,
but activity will likely linger on longer (compared to currently).

.LONG TERM...(Wednesday through Monday)
Issued at 408 AM CDT Tue May 16 2017

Already by Wednesday, the models have some differences in the
location and the weather associated with the low. The NAM is drier
and the ECMWF is the wettest, with the GFS in between. Have kept
thunderstorms for much of the area through the day.

By Wednesday evening the low has moved out of the area and
Wednesday  night should be dry. The next upper level low starts
to affect the area Thursday with a few showers in the west during
the morning, and across the area Thursday afternoon, with some
isolated thunderstorms mainly in north central Kansas. Thursday
night the models all agree that there will be showers and some
isolated thunderstorms across the area. The upper low is slow to
move out of the area and still has some showers across the area
Friday night.

Finally on Saturday the upper low moves out of the area and a
surface high settles in. The surface high is cool and temperatures
will be cooler on Saturday and Saturday night. The dry conditions
continue into Sunday and as the high moves to the east, there will
be a bit warmer temperatures. The next upper level wave starts to
affect the area Sunday night into Monday with a few showers and
some isolated thunderstorms.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1230 PM CDT Tue May 16 2017

Plenty of uncertainty in the afternoon TAFs today. Expect showers
and thunderstorms to develop over the next couple of hours ahead
of an upper level wave across northeastern New Mexico. As these
storms propagate northeastward...expect mid level clouds to
increase with SHRA's and TSRA's overspreading much of the local
area by around 17/00Z. Winds ahead of this wave will generally be
out of the southwest...with multiple rounds of thunderstorms then
becoming possible during the evening and overnight hours. For the
time being...kept prevailing VFR conditions with a CB and a mention
of a VCTS through much of the time period...with chances tapering
off during the morning hours Wednesday. That said...expect MVFR
or lower CIGS/VSBYS...along with very gusty winds...with any
TSRAs that impact either terminal.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...JCB
AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
322 PM CDT Tue May 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
172030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
322 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible across the entire forecast area
this afternoon through tonight. At this time, the best chances
look to come after 6 PM, with the primary hazards being hail up
to 2 inches in diameter and wind gusts near 70 MPH. In addition...
localized heavy rain and flooding, as well as an isolated
tornado, cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances linger across the outlook area through
Wednesday, then intermittent thunderstorms are possible Thursday
through Friday night. Severe thunderstorms are not expected at
this time.

Another chance for thunderstorms returns next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:08 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan52 min
May 15, 7:33 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps42 min
May 15, 8:04 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps41 min
May 15, 8:25 PM CDTSpecial Weather StatementGIDFurnas35 min
May 15, 8:29 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Hall, Kearney, Webster61 min
May 15, 8:40 PM CDTSpecial Weather StatementGIDHall50 min
May 15, 8:50 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Gosper, Harlan, Phelps40 min
May 15, 9:09 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan51 min
May 15, 9:13 PM CDTSpecial Weather StatementGIDClay, Hall, Hamilton47 min
May 15, 9:28 PM CDTSpecial Weather StatementGIDFranklin, Harlan, Kearney, Phelps47 min
May 15, 9:54 PM CDTSpecial Weather StatementGIDClay, Fillmore, Hamilton, Polk, York51 min
May 15, 10:14 PM CDTSpecial Weather StatementGIDAdams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more46 min
May 15, 10:48 PM CDTSpecial Weather StatementGIDAdams, Clay, Fillmore, Hall, Hamilton, Merrick and 4 more42 min
May 15, 11:06 PM CDTSpecial Weather StatementGIDBuffalo, Franklin, Kearney24 min
May 15, 11:30 PM CDTSpecial Weather StatementGIDFillmore, Nuckolls, Polk, York30 min
May 15, 11:52 PM CDTSpecial Weather StatementGIDAdams, Clay, Hall, Hamilton, Webster38 min
May 16, 12:41 AM CDTSpecial Weather StatementGIDClay, Fillmore34 min
May 16, 4:11 PM CDTSevere Thunderstorm WarningGIDNuckolls33 min
May 16, 4:18 PM CDTSpecial Weather StatementGIDFillmore27 min
May 16, 4:42 PM CDTSevere Thunderstorm WarningGIDFillmore, York33 min
May 16, 4:58 PM CDTSpecial Weather StatementGIDThayer32 min
May 16, 5:27 PM CDTSpecial Weather StatementGIDThayer33 min
May 16, 5:40 PM CDTSevere Thunderstorm WarningGIDThayer50 min
May 16, 5:58 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster47 min
May 16, 6:07 PM CDTSevere Thunderstorm WarningGIDFillmore23 min
May 16, 6:11 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster34 min
May 16, 6:15 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan30 min
May 16, 6:45 PM CDTSevere Thunderstorm WarningGIDAdams, Webster33 min
May 16, 6:59 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton46 min
May 15, 7:30 PM CDTSpecial Weather StatementGIDPhillips45 min
May 15, 7:54 PM CDTSevere Thunderstorm WarningGIDPhillips22 min
May 15, 9:23 PM CDTSpecial Weather StatementGIDPhillips52 min
May 15, 9:57 PM CDTSpecial Weather StatementGIDSmith48 min
May 16, 2:21 AM CDTSpecial Weather StatementGIDMitchell39 min
May 16, 3:57 PM CDTSpecial Weather StatementGIDJewell33 min
May 16, 4:14 PM CDTSpecial Weather StatementGIDJewell46 min
May 16, 4:37 PM CDTSpecial Weather StatementGIDOsborne, Rooks38 min
May 16, 4:43 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks47 min
May 16, 4:52 PM CDTSevere Thunderstorm WarningGIDJewell, Osborne, Smith38 min
May 16, 5:10 PM CDTSevere Thunderstorm WarningGIDJewell50 min
May 16, 5:28 PM CDTSevere Thunderstorm WarningGIDJewell, Smith47 min
May 16, 5:35 PM CDTSpecial Weather StatementGIDPhillips, Smith40 min
May 16, 5:50 PM CDTSevere Thunderstorm WarningGIDPhillips40 min
May 16, 5:54 PM CDTSevere Thunderstorm WarningGIDSmith51 min
May 16, 6:58 PM CDTSpecial Weather StatementGIDMitchell47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.